MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION AGILE ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION AGILE ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL
Model Number M00517240
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Use of Device Problem (1670); Activation, Positioning or Separation Problem (2906); Human-Device Interface Problem (2949); Material Deformation (2976); Positioning Problem (3009)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/05/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The patient's exact age was not reported, however, the patient was reported to be over the age of 18.(b)(4).The device has been received for analysis.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2020 that an agile esophageal partially covered stent was implanted below the cricopharyngeal muscle to treat an esophageal fistula.Reportedly, the patient's anatomy was not tortuous and was not dilated prior to stent placement procedure.According to the complainant, during the procedure, while attempting to deploy the stent, strong resistance was encountered.Reportedly, the delivery system was in fully deployed position; however, the stent was partially deployed.Reportedly, the stent was partially deployed on the delivery system when it was removed from the patient and the stent was then re-constrained manually.Then the scope and stent were re-inserted back into the patient and the stent was fully deployed.The physician then used a rat tooth forcep to adjust the stent into the correct position and the procedure was completed.After the procedure, a kink in the deployment catheter was noted.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be fine.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6), 2020 that an agile esophageal partially covered stent was implanted below the cricopharyngeal muscle to treat an esophageal fistula.Reportedly, the patient's anatomy was not tortuous and was not dilated prior to stent placement procedure.According to the complainant, during the procedure, while attempting to deploy the stent, strong resistance was encountered.Reportedly, the delivery system was in fully deployed position; however, the stent was partially deployed.Reportedly, the stent was partially deployed on the delivery system when it was removed from the patient and the stent was then re-constrained manually.Then the scope and stent were re-inserted back into the patient and the stent was fully deployed.The physician then used a rat tooth forcep to adjust the stent into the correct position and the procedure was completed.After the procedure, a kink in the deployment catheter was noted.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be fine.
 
Additional Manufacturer Narrative
Block a2: the patient's exact age was not reported, however, the patient was reported to be over the age of 18.Block h6: device problem code 3009 captures the reportable event of stent positioning issue.Block h10: an agile esophageal delivery system was received for analysis; the stent was not returned.Visual examination of the returned device found the outer clear sheath was kinked and twisted.The tip of the outer clear sheath was pushed out.The outer blue sheath was kinked approximately 7cm from the hub handle.The handle was inspection and three marks of deployment indicator was noted.The inner shaft was kinked in several sections.The outer diameter (od) of the delivery system was measured and was found to be within specification.During functional analysis, the guidewire was backloaded and it exits at the distal tip without resistance, the guidewire was also frontloaded and it pass without problems and it exit at the handle as expected.No other issues were noted to the delivery system.The reported event of stent partially deployed, stent difficult to deploy and stent positioning issue were not confirmed.These failures occurred during the procedure and it is not possible to replicate in the laboratory of analysis.A labeling review was performed, and from the information available, the device was used in a manner inconsistent with the instructions for use.Per ifu, "if the positioning of an agile esophageal partially covered stent is not correct and has already been deployed past the reconstrainment limit, continue to fully deploy the stent." however, the complainant reported that the user manually reconstained the partially deployed stent with the delivery system in fully deployed position.The investigation concluded that reported events and the observed failures were likely due to the factors encountered during the procedure.It may be how thedevice was handled or manipulated and the resistance felt during the procedure, which limited the performance of the device.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to procedure.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.

Brand Name
AGILE ESOPHAGEAL
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key10898255
Report Number3005099803-2020-05682
Device Sequence Number2478494
Product Code ESW
UDI-Device Identifier08714729972945
UDI-Public08714729972945
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K180144
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/06/2022
Device Model NumberM00517240
Device Catalogue Number1724
Device Lot Number0025673886
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2020
Initial Date Received by Manufacturer 11/05/2020
Supplement Date Received by Manufacturer12/15/2020
Initial Report FDA Received Date11/24/2020
Supplement Report FDA Received Date01/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;